Hail, Fulton
- When
- April 22, 3:29 PM CST to 3:34 PM CST
- Where
- Fulton County, 0.52 mi W of Farmington
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.700, -90.010
Widely scattered thunderstorms developed well ahead of a cold front across the Illinois River Valley during the afternoon of April 22nd. One of the cells dropped quarter-sized hail in northern Fulton County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Widely scattered thunderstorms developed well ahead of a cold front across the Illinois River Valley during the afternoon of April 22nd. One of the cells dropped quarter-sized hail in northern Fulton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 22, 1:32 PM CST, 1 hour 57 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lincoln IL 232 PM CDT Tue Apr 22 2025 .KEY MESSAGES... - There is a marginal risk (level 1 of 5) for severe thunderstorms late this afternoon into the evening north of a Rushville to Bloomington line. The primary hazards are hail and damaging wind gusts (5% chance within 25 miles). - Above normal temperatures will prevail through the remainder of the week. Expect afternoon highs around 80 degrees Wednesday and Thursday.&& .DISCUSSION... Issued at 228 PM CDT Tue Apr 22 2025 This afternoon, a broad frontal zone lies from southeastern Wisconsin back across northern Illinois and into west central Illinois. Near the front, temps in the lower to mid 70s and dew points pooling in the mid 50s are contributing to MLCAPE of 1000- 1250 J/kg with little convective inhibition. Scattered showers and storms are expected to continue to percolate within the frontal trough through late this evening. A few of the stronger storms could become severe with damaging wind gusts and one inch hail the primary concerns. Quasi-stationary frontal boundary will gradually begin to lift back north Wednesday to near the IL/WI state line and will serve as the focus for additional showers and storms. Weak instability near the front will taper off to less than 100 J/kg by the I-74 corridor. Lack of instability further south and well displaced from the forcing, central Illinois should be dry through the afternoon and evening. Temperatures will warm to around 80 degrees area-wide Wednesday afternoon. Conditions Thursday will be similar to Wednesday with a dry start to the day and temperatures warming to around 80 degrees. A shortwave trough lifting from the Central Plains will cross the mid Mississippi Valley Thursday evening with accompanying showers and storms approaching from the west. Any convection will be outrunning the stronger instability to our west so should be in a weakening phase with a severe threat not apparent. More widespread showers and storms are expected Friday as synoptic scale forcing increases across the region. Aloft, coupled jet streaks will be in place with the northern stream over the Great Lakes and the southern stream over the southern Plains. The right entrance region of the former and the left exit region of the latter will be located over the mid Mississippi Valley and Midwest Friday. In addition, another shortwave trough will dig across the mid Mississippi Valley early Friday evening. Weak instability with MLCAPE generally less than 500 J/kg and suboptimal deep layer shear of 20-25kt will limit any severe threat with convection Friday afternoon and evening. Behind Friday's departing wave, high pressure will build south from the Canadian Prairies across the Midwest over the weekend. Temps briefly moderate Saturday with highs back down in the mid to upper 60s in the northerly flow. Ridge axis shifts to our east Sunday allowing temps to rebound back into the 70s on the return of southerly flow. Expect the weekend to be dry under the influence of the ridge. More active weather returns early next week though details remain a bit unsure at this distance due to differences in the strength and timing of low pressure lifting across the Upper Midwest. A trailing cold front will eventually pass through central Illinois. If diurnal timing is favorable with passage of this system, and given the magnitude of the low and favorable low level trajectories allowing a return of Gulf moisture into the region, wouldn't rule out a severe weather threat. NBM joint probabilities for SBCAPE greater than 500 J/kg and 30 kts of bulk shear peak around 60 percent for western portions of the area Monday evening and again area-wide Tuesday afternoon. Timing details will have to be ironed out in the upcoming days as this system comes into better focus. Deubelbeiss && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1250 PM CDT Tue Apr 22 2025 A couple ill-defined frontal boundaries sprawled across Iowa and northern Illinois today have resulted in scattered showers and thunderstorms, which are expected to drift into our area as they percolate this afternoon. Lack of strong winds aloft and marginal instability suggest these storms will be rather capricious, evolving along their own outflow boundaries and moving relatively slowly. In addition, as individual storms collapse, they'll be capable of generating gusty outflow winds due to dry low levels and high cloud bases around FL060 to FL080. The terminal of greatest concern will be PIA, while BMI may also be impacted this evening. In the warm sector ahead of these storms, winds veering from south-southeast to south-southwest this afternoon may gust to 20 kt or higher at times. VFR conditions will be predominant everywhere, though in any storms at PIA and BMI brief visibility drops into the IFR category may occur. Overnight, winds will ease and storms dissipate, though lingering isolated showers may linger into Wednesday morning. Bumgardner && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 235 PM CDT Tue Apr 22 2025 ILZ027>031-036>038-040-041-231100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason- 235 PM CDT Tue Apr 22 2025 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Isolated to scattered thunderstorms are expected through mid evening, along and northwest of a Rushville to Bloomington line. A few of these thunderstorms may be strong or briefly severe in areas northwest of the Illinois River. Damaging winds and possibly some hail will be possible along with cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An isolated thunderstorm is possible northwest of Peoria during Wednesday afternoon. Scattered thunderstorms are expected across the area Thursday night and Friday. The severe weather risk appears low at this time. More thunderstorms are possible Sunday night and Monday. It is too soon to determine if these thunderstorms will be severe. Lightning is a hazard with any thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and 10 pm, mainly along and north of a Macomb to Pekin to Pontiac line. Expected storm motion is toward the east around 30 mph. ILZ042>057-061-231100- Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan- Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 235 PM CDT Tue Apr 22 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms are expected Thursday night and Friday. The severe weather risk appears low at this time. More thunderstorms are possible Sunday night and Monday. It is too soon to determine if these thunderstorms will be severe. Lightning is a hazard with any thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ062-063-066>068-071>073-231100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 235 PM CDT Tue Apr 22 2025 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Minor flooding will continue on the Little Wabash River near Clay City. Otherwise, no hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The minor flooding on the Little Wabash River should subside around sunset on Thursday. Scattered thunderstorms are expected Thursday night and Friday. The severe weather risk appears low at this time. More thunderstorms are possible Sunday night and Monday. It is too soon to determine if these thunderstorms will be severe. Lightning is a hazard with any thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. 07
Special Weather Statement
National Weather Service Lincoln IL
411 PM CDT Tue Apr 22 2025
ILZ027-029-036-222145-
Peoria-Knox-Fulton-
411 PM CDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FULTON...
SOUTHEASTERN KNOX AND SOUTHWESTERN PEORIA COUNTIES THROUGH 445 PM
CDT...
At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farmington, or 10 miles north of Canton, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elmwood, Trivoli, Farmington, Yates City, and Middle Grove.
This includes Interstate 74 between mile markers 68 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4066 9012 4073 9015 4089 8994 4061 8985
TIME...MOT...LOC 2110Z 252DEG 15KT 4072 9006
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DeubelbeissThe Lincoln radar (KILX), 84 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249468.